Virginia, 2010

Damaging Wind in Virginia, July 9, 2010

July 9, 2010 · NWS LWX · 1 event in 1 county or zone

An upper-level low remained over central Virginia along with a stationary boundary at the surface. The two features combined with plenty of low-level moisture to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low remained over central Virginia along with a stationary boundary at the surface. The two features combined with plenty of low-level moisture to trigger showers and thunderstorms. An isolated thunderstorm did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 2:06 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 2:06 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT FRI JUL 9 2010

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT INTO
SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE COLD FRONT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR
SATURDAY NIGHT INTO EARLY NEXT WEEK. A SERIES OF UPPER-LEVEL
DISTURBANCES MAY IMPACT THE REGION DURING THE MIDDLE PORTION OF THE
WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
CDFNT CROSSING OH VLY HELPING INITIATE WIDESPREAD SHWRS/TSTMS W OF
MID-ATLC...WITH ISOLATED CNVCTN DVLPG OVR APLCNS WHERE ADDITIONAL
TERRAIN INDUCED LIFT IS PRESENT. THIS ACTIVITY WILL SPREAD INTO THE
POTOMAC HIGHLANDS AND AREAS W OF BLUE RIDGE THRU THE EVE. WITH SFC
CAPE XCDG 2000 J/KG AND VERY MOIST ATM...WET MICROBURSTS CANT BE
RULED OUT...ALTHOUGH WEAK LAPSE RATES AND NEARLY NONEXISTENT SHEAR
WILL KEEP SVR THREAT MINIMAL. VERY HVY RAINFALL RATES XPCD AS PWATS
AOA 2.25" THRU TNGT. COMBINED WITH SLOW STORM MOTION...AROUND 10
KT...AND LOCALLY HVY RAINFALL IS PSBL. FFG USUALLY HIGH DUE TO
PROLONGED PD OF DRY WX...THUS FLASH FLOOD THREAT ALSO QUITE LOW.

THROUGH THE EVE...MOST OF THE REST OF THE RGN RMNS UNDER DOMINANCE
OF HIPRES...XCPT FOR CHESAPEAKE BAY AND ADJACENT PORTIONS OF
MD...WHERE SCATTERED SHWRS/TSTMS ARE XPCD ALONG A BAND OF
MOISTURE/CONVERGENCE ASSOCIATED WITH NEARLY STATIONARY LOPRES CNTRD
NEAR CAPE HATTERAS. THIS SYSTEM WILL GRADUALLY BE LIFTED N UP ERN
SEABOARD AND ABSORBED BY GREAT LAKES UPR TROF...AND HAVE LITTLE
ADDITIONAL IMPACT ON MID-ATLC WX AFTER THIS EVE.

CDFNT MOVES INTO POTOMAC HIGHLAND TNGT...WITH POPS INCRG TO
CATEGORICAL FROM W/E THRU THE NGT. AS INSTABILITY WANES
DIURNALLY...THREAT FOR STRONG WIND GUSTS DIMINISHES AS CNVCTN
CROSSES THE BLUE RIDGE. MAIN FOCUS OF CNVCTN XPCD TO REACH AREAS
BTWN I-95 AND BLUE RIDGE AROUND 12Z. MINIMA IN L70S MOST AREAS.

FOR SAT...CNVCTN GRADUALLY ENDS FROM W-E. THREAT FOR STRONG/SVR WIND
GUSTS IS LOW BUT PRESENT ACRS CHESAPEAKE BAY AND ADJACENT LAND
AREAS...WHERE TSTMS MAY BEGIN TO REINTENSIFY DURG THE ERY AFTN
BEFORE FROPA. DECRG CLOUDS ACRS WRN AREAS LATE IN DAY. ABUNDANT
CLOUDS/PRECIP SHUD KEEP TEMPS BELOW 90 ALL AREAS...WITH AVG MAXIMA
IN M80S.

&&

.SHORT TERM /SATURDAY NIGHT/...
A WAVE OF LOW PRESSURE AND THE COLD FRONT ASSOCIATED WITH IT WILL
MOVE OFF TO THE EAST SATURDAY NIGHT AND HIGH PRESSURE WILL BUILD
OVERHEAD. ANY LEFTOVER SHOWERS AND THUNDERSTORMS IN THE EVENING WILL
MOVE OFF TO THE EAST OVERNIGHT. COOLER AND LESS HUMID CONDITIONS ARE
EXPECTED BEHIND THE FRONT. MIN TEMPS WILL RANGE FROM THE 50S IN THE
POTOMAC HIGHLANDS AS WELL AS PORTIONS OF THE SHENANDOAH VALLEY TO
THE LOWER 70S IN DOWNTOWN WASHINGTON/BALTIMORE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL REMAIN OVER THE REGION SUNDAY...BRINGING DRY
CONDITIONS ALONG WITH SEASONABLE TEMPERATURES.

HIGH PRESSURE WILL MOVE OFF THE COAST MONDAY AND A A RETURN FLOW
WILL BRING MORE WARM AND HUMID CONDITIONS. A SERIES OF UPPER-LEVEL
DISTURBANCES IN A ZONAL FLOW WILL PASS THROUGH THE REGION TUESDAY
THROUGH THURSDAY. THE UPPER-LEVEL DISTURBANCES WILL COMBINE WITH THE
HEAT AND HUMIDITY TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
TIMING IS UNCERTAIN THIS FAR OUT...BUT THE BEST CHANCE APPEARS THAT
IT WOULD BE DURING THE AFTERNOON AND EVENING HOURS EACH DAY WHEN
HEATING IS AT ITS PEAK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS THRU SUNSET...THEN NUMEROUS SHWRS/TSTMS AFFECT TERMINALS
OVNGT THRU THE FIRST HALF OF SAT. MVFR VSBY/CIGS LIKELY AFTER
MIDNIGHT TNGT...WITH PDS OF IFR CONDS LIKELY AS NUM SHWRS/TSTMS PASS
ACRS THE MID-ATLC. SOME TSTMS MAY HAVE GUSTY WINDS. CIGS/VSBY SHUD
IMPROVE BY NOON...THOUGH TSTM RISK WILL CONT FOR BALTIMORE/DC AREA
AIRPORTS. WDSHFT TO NW XPCD LT TMW MRNG FOR CHO/MRB...AND DURG THE
AFTN SAT FOR RMNG AIRPORTS.

AN EVENING SHOWER OR T-STORM IS POSSIBLE SATURDAY EVENING AS A COLD
FRONT SLOWLY MOVES TO THE EAST. VFR CONDITIONS ARE EXPECTED
OVERNIGHT SATURDAY AND SUNDAY BEHIND THE FRONT.

HIGH PRESSURE WILL MOVE OFF THE COAST MONDAY AND A RETURN OF MORE
HUMID CONDITIONS IS EXPECTED TUESDAY THROUGH THURSDAY. THE HUMIDITY
WILL COMBINE WITH UPPER-LEVEL DISTURBANCES TO BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
SLY WINDS AT 10-15 KT XPCD THRU TMW AFTN AHEAD OF CDFNT. INCRG CHC
OF SHWRS AND TSTMS OVNGT INTO TMW...WITH LOCALLY GUSTY WINDS
ASSOCIATED WITH THEM...PARTICULARLY TMW AFTN. WDSHFT TO NW XPCD LATE
TMW AFTN WITH FROPA.

A COLD FRONT WILL MOVE OFF THE EAST COAST SATURDAY NIGHT. NORTHWEST
WINDS BEHIND THE FRONT MAY APPROACH SCA CRITERIA. HAVE CAPPED WIND
SPEEDS AROUND 15 KNOTS FOR NOW DUE TO A RELATIVELY WEAK PRESSURE
GRADIENT.

HIGH PRESSURE WILL BUILD OVERHEAD SUNDAY BEFORE MOVING OFF THE COAST
MONDAY. A SERIES OF UPPER-LEVEL DISTURBANCES WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS DURING THE MIDDLE PORTION OF NEXT WEEK.

&&

.CLIMATE...
THE LOW TEMPERATURE THUS FAR TODAY AT WASHINGTON DULLES HAS BEEN 74
DEGREES. IF THE TEMPERATURE DOES NOT DROP LOWER THAN THIS BEFORE
MIDNIGHT TONIGHT...IT WILL TIE A RECORD HIGH MINIMUM FOR THE
DAY...WHICH WAS SET IN 1990 AND 1987.

&&

.EQUIPMENT...
WFO STERLINGS PREVIOUS ISSUES WITH NOAANET AND DISSEMINATION OF
PRODUCTS APPEAR TO BE RESOLVED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BJL
NEAR TERM...SBK
SHORT TERM...BJL
LONG TERM...SBK
AVIATION...SBK/BJL
MARINE...SBK/BJL
CLIMATE...SBK
EQUIPMENT...SBK
Hazardous weather outlook, Jul 9, 2:11 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT FRI JUL 9 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
311 PM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION ON SATURDAY.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE IN THE AFTERNOON...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
311 PM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING FOR AREAS WEST OF THE BLUE RIDGE. A FEW OF THE STORMS
COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON.

In the hours before

Local storm report, Jul 9, 10:18 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     THURMONT                39.62N  77.42W
07/08/2010                   FREDERICK          MD   FIRE DEPT/RESCUE

            EXTENSIVE DAMAGE AT THURMONT COMMUNITY PARK... NUMEROUS
            TENTS BLOWN OVER WITH PIPING BROKEN... SEVERAL ROOFS
            DAMAGED.

&&

EVENT NUMBER LWX1000509

SBK
Special weather statement, Jul 9, 3:17 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT FRI JUL 9 2010

VAZ025-026-092045-
AUGUSTA VA-ROCKINGHAM VA-
417 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF NORTHWESTERN AUGUSTA
AND SOUTHWESTERN ROCKINGHAM COUNTIES...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SANGERVILLE...MOVING EAST AT 5 MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3851 7909 3848 7902 3841 7897 3835 7901
      3835 7914 3843 7917
TIME...MOT...LOC 2017Z 251DEG 6KT 3841 7909

GMS
Special weather statement, Jul 9, 3:29 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT FRI JUL 9 2010

WVZ055-502-092115-
HARDY WV-EASTERN GRANT WV-
429 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 429 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF MOOREFIELD TO PETERSBURG...
MOVING NORTHEAST AT 10 MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3897 7887 3887 7915 3893 7922 3903 7919
      3916 7885 3913 7875 3903 7879
TIME...MOT...LOC 2029Z 210DEG 9KT 3903 7892 3895 7913

GMS

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 9, 3:29 PM EST
Where
Augusta County, 0.72 mi NNW of Sangerville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
38.390, -79.084

A tree was down on Wolf Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248237.